Montana, 2012

High Wind in Montana, December 20, 2012

December 20, 2012 · NWS TFX · 3 events in 3 counties and zones

High winds were measured over the Northern Rocky Mountain Front as well as Central and Southwest Montana mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

High winds were measured over the Northern Rocky Mountain Front as well as Central and Southwest Montana mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 20, 12:40 AM MST, 20 minutes earlier.

Area forecast discussion, Dec 20, 12:40 AM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1240 AM MST Thu Dec 20 2012

.UPDATE...

TONIGHT...Winds continue to increase along the Northern Rocky
Mountain Front and are nearing High Wind criteria. Have updated to
issue a warning through 5 AM MST Friday and to add a mention of
blowing snow across this region. mpj

&&

.AVIATION...
.Updated 0528Z...

VFR conditions will prevail over the next 24 hours. At all TAF
sites...winds will increase overnight across the Rocky Mountain
Front and adjacent high plains. Clouds will generally increase
throughout the TAF period...however ceiling heights should
remain above VFR restrictions. Suk

&&

.PREV DISCUSSION...
/ISSUED 445 PM MST Wed Dec 19 2012/
Tonight through Thursday...Atmospheric moisture will increase over
the Rocky Mountain Front tonight as a strong mid-level jet stream
pulls Pacific moisture into the area. Lift associated with the jet
and lift over the terrain will result in widespread snow late
tonight through Thursday near the continental divide over the
Northern Rocky Mountain Front. The NAM and SREF models are most
aggressive, forecasting locations near the divide to receive
between one half and one inch of precipitation through the period.
Meanwhile, the GFS is drier with one half inch or less. The NAM and
SREF seem reasonable given the amount of moisture and lift in this
area. Relied upon a blend of the NAM and SREF for precipitation,
resulting in forecast snow amounts of 6 to 12 inches near the divide
in the Northern Rocky Mountain Front tonight through Thursday
evening. Issued a winter storm warning for this area with the main
impacts being heavy snow and blowing snow. Lighter snow showers will
affect the southern areas of the Rocky Mountain Front with a few
inches of accumulation expected. Further east of the divide, dry
weather should prevail due to breezy downslope winds. Langlieb

Thursday night through Friday...Upper low off coast Pac NW deepens
as ridge over eastern MT strengthens leaving CWA under southwest
flow aloft. Mid- and upper-level moisture will result in mostly
cloudy skies, but lower-level moisture will largely be confined to
the continental divide and westward. While breezy downslope winds
will tend to mitigate precipitation along the east slopes,
isolated showers are possible over the mountains of central and
southwest Montana. Temperatures will remain above seasonal normals
both periods. Britton

Friday Night through Wednesday...Southwest flow aloft will bring
increasing moisture to the Continental Divide Friday night and
Saturday as a trough of low pressure moves into the Pacific
Northwest. A cold Canadian airmass will result in the northern zones
having below normal temperatures Saturday while southwest Montana
will have highs near normal. By Sunday, the cold airmass will push
farther south. There is still a fair amount of uncertainty in the
long-range models regarding precipitation amounts, temperatures and
timing. The latest ECMWF has trended colder but the inherited
forecast is in line with this colder trend. Models show differences
regarding precipitation amounts and for now have kept the best
chance for precipitation in the mountains across southwest Montana.
Given the model differences and run-to-run inconsistencies, forecast
confidence remains low and will not favor one model solution over
the other and keep the forecast cooler than average with increased
precipitation chances. MLV/Blank

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  20  41  26  41 /   0   0   0  10
CTB  16  42  21  36 /  10  10  10  10
HLN  10  35  17  37 /   0  10  10  10
BZN   3  30  11  35 /   0   0  10  10
WEY  -9  22   3  27 /  20  10  20  10
DLN   8  31  15  36 /  10  10  20  20
HVR  11  36  18  34 /   0   0   0  10
LWT  10  38  21  41 /   0   0   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING until 5 PM MST Thursday FOR ELEVATIONS
ABOVE 5500 FEET FOR Northern Rocky Mountain Front.

HIGH WIND WARNING until 5 AM MST Friday Northern Rocky Mountain
Front.

HIGH WIND WARNING from 2 AM Thursday to 11 AM MST Friday Madison.

&&

weather.gov/greatfalls
Hazardous weather outlook, Dec 19, 9:42 PM MST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
942 PM MST WED DEC 19 2012

MTZ015-201215-
MADISON-
942 PM MST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
MORNING FOR THE NORRIS HILL AREA. SOUTHWEST WINDS 30 TO 40 MPH
WITH GUSTS TO 60 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HIGH WIND WARNING CONTINUES THROUGH THURSDAY NIGHT.

THE POTENTIAL EXISTS FOR COLDER TEMPERATURES AND A CHANCE FOR
LIGHT SNOW ACROSS THE REGION SUNDAY THROUGH MONDAY. HOWEVER...
CONFIDENCE IN THE TEMPERATURE RANGE AND SNOWFALL AMOUNTS REMAINS
LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-010>014-044>055-201215-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
942 PM MST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE POTENTIAL EXISTS FOR COLDER TEMPERATURES AND A CHANCE FOR
LIGHT SNOW ACROSS THE REGION SUNDAY THROUGH MONDAY. HOWEVER...
CONFIDENCE IN THE TEMPERATURE RANGE AND SNOWFALL AMOUNTS REMAINS
LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ009-201215-
NORTHERN ROCKY MOUNTAIN FRONT-
942 PM MST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM 11 PM THIS EVENING TO 5
PM MST THURSDAY FOR ELEVATIONS ABOVE 5500 FEET. SNOW ACCUMULATIONS
OF 6 TO 12 INCHES WITH LOCALLY HEAVIER AMOUNTS AT HIGHER
ELEVATIONS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER STORM WARNING CONTINUES INTO THURSDAY EVENING.

THE POTENTIAL EXISTS FOR COLDER TEMPERATURES AND A CHANCE FOR
LIGHT SNOW ACROSS THE REGION SUNDAY THROUGH MONDAY. HOWEVER...
CONFIDENCE IN THE TEMPERATURE RANGE AND SNOWFALL AMOUNTS REMAINS
LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
December 20, 1:00 AM MST to 3:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS

High wind gust of 54KT (62MPH) was reported at the Heart Butte, MT RAWS.

High Wind, Madison

When
December 20, 9:00 AM MST to 11:00 AM MST
Where
Madison forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways

High wind gust of 35KT (40MPH) was reported 4 miles NNE of McAllister, MT at the Norris Hill DOT sensor.

High Wind, Cascade

When
December 20, 1:00 PM MST to 2:00 PM MST
Where
Cascade forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Trained Spotter

High wind gust of 68KT (78MPH) was reported in Cascade, MT.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426405, 426404, 426406.